Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 61, NWS Gaylord, MI

September 19, 1997Cheboygan County, Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 19, 1997, 3:49 AM EDT for Cheboygan County, Presque Isle County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 1997, 3:49 AM EDT (07:49 UTC)
Expired
Sep 19, 1997, 4:50 AM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Cheboygan County, MI, Presque Isle County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 190750 RRA
SVRAPN
MIC031-141-190850-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
349 AM EDT FRI SEP 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN CHEBOYGAN COUNTY - NORTHEASTERN LOWER MICHIGAN
  PRESQUE ISLE COUNTY - NORTHEASTERN LOWER MICHIGAN

* UNTIL 450 AM EDT
 
* SOME LOCATIONS AFFECTED
    AREAS SOUTH OF M-68
    RAINY LAKE
    HAWKS

* AT 345 AM EDT RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES
  EAST OF WOLVERINE. MOVEMENT WAS TO THE EAST AT 40 MPH.

* THE STORM WILL BE CROSS THE COUNTY LINE SOUTH OF ONAWAY BY 4 AM
  EDT...AND WILL AFFECT HAWKS BY 430 AM EDT.

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!

BAK/SWR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:24 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 18, 10:24 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1024 PM EDT THU SEP 18 1997

LATEST SFC CHART INDICATES 1000 MB LOW OVR E CEN MN WITH ASSCD WRM FNT
EXTDNG ENE THROUGH CEN UPR MI. SFC STREAMLINE/MSTR CONVERGENCE CHARTS
SHOW GOOD WRM FNTL CONVERGENCE DIMINISHING E OF CEN UPR...ATMS MORE
STABLE ACRS THIS REGION ON BACK SIDE OF SFC HIGH (BROAD ACYC S-N
TRAJECTORIES). INCREASING MSTR BLO 700 MB HWVR WILL HELP TO DESTABILIZE
ATMS ENOUGH FROM W TO E...THO GIVEN ELEVATED NATURE OF CONVECTION...
WOULD CONTINUE TO LOOK FOR STMS TO FIRE ALONG DISCRETE CONVERGENT
BNDRYS (WHERE LOW LVL CAP CAN BREAK). ATTM...ELEVATED CONVECTION LOSING
ITS PUNCH AS IT MOVES INTO DRIER AIRMASS. THE FLIP SIDE OF THIS...
HWVR...IS THAT DRY AIR BLO 700 MB IS HELPING TO ACCELERATE DOWNDRAFTS
VIA EVAP COOLING. NON-SVR DRY MICROBURST IN FACT LIKELY RESPONSIBLE FOR
RECENT 48 MPH WIND GUST IN LELAND (LEELANAU COUNTY).

WILL CONTINUE W/ LIKELY POPS IN WATCH AREA...WHERE SHRA/TSTM COVERAGE
IS MOST EXTSV. WILL GO WITH LIKELY POPS ACRS NW LWR AS PER RECEN KAPX
88D LOOPS AND GIVEN THE COVERAGE UPSTREAM TOWARD THE CD FNT. FOR NE
LWR...WILL WORD SHOWERS/TSTMS LIKELY AFT MIDNIGHT.

WILL HAVE TO BUMP UP TEMPS IN MOST AREAS GIVEN CURRENT READINGS
(TEMPS/DWPTS HIGHER THAN PROGGED FWC VALUES)...ALONG WITH RAPID INCR IN
LOW LVL MSTR (RISING DWPTS) OVERNIGHT.

HURLEY

In the hours before

Special weather statement, Sep 19, 1:11 AM EDT, 2 hours 38 minutes before
MIZ008-015-511-512-527-528-538-MIZ016>018-537-191100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
111 AM EDT FRI SEP 19 1997

...SEVERE THUNDERSTORM WATCH FOR EXTREME NORTHERN LOWER MICHIGAN
HAS BEEN CANCELLED...
...SEVERE THUNDERSTORM WATCH FOR EASTERN UPPER MICHIGAN HAS BEEN
EXTENDED UNTIL 700 AM EDT...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 300 AM EDT
FOR EASTERN UPPER AND EXTREME NORTHERN LOWER MICHIGAN HAS BEEN
REPLACED BY A NEW SEVERE THUNDERSTORM WATCH... EFFECTIVE UNTIL 700
AM EDT.

THIS NEW WATCH IS IN EFFECT FOR CHIPPEWA AND MACKINAC
COUNTIES OF EAST UPPER MICHIGAN... AS WELL AS FOR THE ADJACENT
COASTAL WATERS. EMMET.... CHEBOYGAN... AND PRESQUE ISLE
COUNTIES... AS WELL AS THE ADJACENT COASTAL WATERS OF THESE
COUNTIES... ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS ARE RAPIDLY MOVING EASTWARD ACROSS THE
UPPER PENINSULA OF MICHIGAN... AND WILL AFFECT EASTERN UPPER
MICHIGAN THROUGH THE EARLY TO MID MORNING HOURS. SOME STORMS MAY
BECOME SEVERE... WITH LARGE HAIL AND DAMAGING WINDS. ALL
THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS AND DEADLY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION.

OX
Special weather statement, Sep 19, 1:12 AM EDT, 2 hours 37 minutes before
MIZ008-015-511-512-527-528-538-MIZ016>018-537-191100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
111 AM EDT FRI SEP 19 1997

...SEVERE THUNDERSTORM WATCH FOR EXTREME NORTHERN LOWER MICHIGAN
HAS BEEN CANCELLED...
...SEVERE THUNDERSTORM WATCH FOR EASTERN UPPER MICHIGAN HAS BEEN
EXTENDED UNTIL 700 AM EDT...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 300 AM EDT
FOR EASTERN UPPER AND EXTREME NORTHERN LOWER MICHIGAN HAS BEEN
REPLACED BY A NEW SEVERE THUNDERSTORM WATCH... EFFECTIVE UNTIL 700
AM EDT.

THIS NEW WATCH IS IN EFFECT FOR CHIPPEWA AND MACKINAC
COUNTIES OF EAST UPPER MICHIGAN... AS WELL AS FOR THE ADJACENT
COASTAL WATERS. EMMET.... CHEBOYGAN... AND PRESQUE ISLE
COUNTIES... AS WELL AS THE ADJACENT COASTAL WATERS OF THESE
COUNTIES... ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS ARE RAPIDLY MOVING EASTWARD ACROSS THE
UPPER PENINSULA OF MICHIGAN... AND WILL AFFECT EASTERN UPPER
MICHIGAN THROUGH THE EARLY TO MID MORNING HOURS. SOME STORMS MAY
BECOME SEVERE... WITH LARGE HAIL AND DAMAGING WINDS. ALL
THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS AND DEADLY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION.

OX
Special weather statement, Sep 19, 1:48 AM EDT, 2 hours 1 minute before
MIZ016>036-041-042-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
148 AM EDT FRI SEP 19 1997

...STRONG THUNDERSTORMS MOVING EASTWARD ACROSS NORTHERN LOWER
MICHIGAN...

AT 145 AM... DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND STRONG
THUNDERSTORMS MOVING ACROSS NORTHERN LOWER MICHIGAN. THE
THUNDERSTORMS WERE MOVING EAST AT 30 MPH AND WILL CONTINUE TO AFFECT
THE REGION THROUGH 400 AM.

EXTREMELY HEAVY RAINFALL TO ONE HALF INCH PER HOUR...STRONG
SOUTHWEST WINDS TO 40 MPH AND FREQUENT LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS AS THE PASS OVERHEAD.

WATCH FOR POUNDING OF WATER ON AREA ROADWAYS AND MOVE INDOORS WHEN
THUNDERSTORMS APPROACH TO AVOID BEING HIT BE LIGHTNING.

SWR
Special weather statement, Sep 19, 1:50 AM EDT, 1 hour 59 minutes before
MIZ016>036-041-042-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
148 AM EDT FRI SEP 19 1997

...STRONG THUNDERSTORMS MOVING EASTWARD ACROSS NORTHERN LOWER
MICHIGAN...

AT 145 AM... DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND STRONG
THUNDERSTORMS MOVING ACROSS NORTHERN LOWER MICHIGAN. THE
THUNDERSTORMS WERE MOVING EAST AT 30 MPH AND WILL CONTINUE TO AFFECT
THE REGION THROUGH 400 AM.

EXTREMELY HEAVY RAINFALL TO ONE HALF INCH PER HOUR...STRONG
SOUTHWEST WINDS TO 40 MPH AND FREQUENT LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS AS THE PASS OVERHEAD.

WATCH FOR POUNDING OF WATER ON AREA ROADWAYS AND MOVE INDOORS WHEN
THUNDERSTORMS APPROACH TO AVOID BEING HIT BnE LIGHTNING.

SWR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:16 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.